Hail, Cochise
- When
- July 8, 3:15 PM MST to 3:20 PM MST
- Where
- Cochise County, Willcox
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.250, -109.830
Willcox Police reported several minutes of one inch diameter hail.
Deep moisture and high pressure centered over northern New Mexico resulted in prime conditions for afternoon and evening severe thunderstorms across southeast Arizona. Thunderstorms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Deep moisture and high pressure centered over northern New Mexico resulted in prime conditions for afternoon and evening severe thunderstorms across southeast Arizona. Thunderstorms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 8, 3:00 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST FRI JUL 8 2011 .SYNOPSIS...MONSOONAL MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR PUSHING INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION...THUNDERSTORMS THIS AFTERNOON HAVE BEEN PULSY AND ARE HUGGING THE MOUNTAINS. THE MORNING CLOUD COVER PLUS ISOLD LIGHT SHOWERS AND DEWPOINTS DROPPING INTO THE UPPER 40S HAVE KEPT TUCSON CLEAR OF STORMS. BEST UPPER LEVEL DIFFLUENCE IS EAST OF TUCSON ACROSS GRAHAM AND COCHISE COUNTIES. STILL THINKING THAT THE WEAK UPPER DISTURBANCE OVER NW SONORA MEXICO WILL BE A PLAYER TONIGHT...WITH AREAL FOCUS BEING EAST OF TUCSON. THUS HAVE KEPT AREAL COVERAGE WORDING EAST OF TUCSON...AND HAVE GONE WITH UNCERTAINTY SLIGHT CHANCE WORDING FOR TUCSON WEST. IF AN MCS CAN GET GOING THIS EVENING SOUTH OF THE BORDER...COULD SEE ISOLD STUFF PUSH IN FROM THE SOUTH OVERNIGHT. MODELS ARE PAINTING A VERY ACTIVE SATURDAY THROUGH MONDAY PERIOD. HOWEVER...EITHER SUNDAY OR MONDAY WILL START OFF THE DAY VERY GUNKED OVER THUS LIMITING DAYTIME HEATING RESULTING IN LITTLE AREAL COVERAGE OF STORMS. JUST NOT SURE WHICH DAY. BOTH NAM/ECMWF TEMP GUIDANCE INDICATING IT COULD BE MONDAY THAT TUCSON MIGHT SEE HIGHS ONLY IN THE LOWER 90S. HAVEN'T LEANED THAT WAY YET. NEED TO SEE IF THEY HOLD ON TO THIS IDEA OVER THE NEXT SEVERAL MODEL RUNS. 12Z GFS/ECMWF MODELS AT ODDS ON AMOUNT OF DRYING WILL TAKE PLACE MIDDLE PART OF NEXT WEEK AS UPPER TROF DEEPENS OVER THE WEST COAST. GFS PUTS US IN THE FIRST BIG BREAK OF THE SEASON WHILE ECMWF KEEPS DAILY ACTIVITY GOING INTO THE END OF NEXT WEEK. BASICALLY WENT WITH A COMPROMISE BETWEEN THE TWO. && .AVIATION...ISOLD/SCTD TS/SHRA WILL CONTINUE THRU 06Z SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER TSRA...ESPECIALLY EAST OF TUCSON. PRECIP TO DECREASE IN COVERAGE 06Z-12Z SATURDAY. ALSO...SURFACE WIND GENERALLY LESS THAN 10 KTS INTO SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1208 PM MST FRI JUL 8 2011 AZZ503-504-506>515-090600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1208 PM MST FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-090600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1208 PM MST FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND INTO EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The Tucson radar (KEMX), 85 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Willcox Police reported several minutes of one inch diameter hail.
A trained spotter reported an estimated wind gust of 52 knots (60 mph) in northern Sahuarita. Several large trees and a few power poles were downed. The most significant damage was sustained on Pima Mine Road near Interstate 19 where a pole fell onto a moving vehicle. The driver sustained minor injuries and was held overnight for observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329094, 329060.